She tried Copaxone, but she had an allergic reaction 2 months into it (definitely an allergic reaction, not the crazy post injection episode).
We'd both really like for her to stay on Betaseron - of all the interferons, this is the one she is tolerating best (from an injection point of view). Her flu-like symptoms have been manageable.
Does anyone know whether liver enzymes can be managed using some other drug or supplment so that she can continue to take Betaseron? I've read some good stuff on alpha lipoic acid (or thioctic acid), but her neurologist has never suggested this, and I think he will just tell her to take a break from Betaseron for now.
A good friend has recommended that she go to a liver specialist - has anybody tried this with any luck? We're in Sydney.
Given that there are so many drugs that can cause elevated liver enzymes, surely there must be a way she can continue to take Betaseron safely...
You and your partner might want to check with the neuro about the possibility of milk thistle (silymarin) as a supplement. There's some research to suggest it might help with liver toxicity. Here are a couple of links with full text articles available as an intro to it.
A Review of the Bioavailability and Clinical Efficacy of Milk Thistle Phytosome: A Silybin-Phosphatidylcholine Complex (Siliphos) Note: "Thorne Research is among the supplement manufacturers that supply Siliphos" so definitely consider the source if you read it.
There's also this:
Silymarin protects against acute ethanol-induced hepatotoxicity in mice
Take care and I hope you find a solution that works.CONCLUSIONS: Silymarin protects against the liver injury caused by acute EtOH administration. In view of its nontoxic nature, it may be developed as an effective therapeutic agent for alcohol-induced liver disease by its antioxidative stress and anti-inflammatory features.
The last thing on earth you want for your partner is to allow elevated liver enzymes to go unchecked.
Often, interferon patients end up with elevated liver enzymes. In some cases after a few months, these levels will return to tolerable levels on their own. In other cases, they remain too high for the patient to continue using the interferon. The patient must come off the drug or otherwise risk severe liver damage....and that is something nobody wants....ever!
I have never heard of any drug that counters this situation in an effective manner.
Thanks for the info on milk thistle Sharon - I just hope either the neurologist or some other specialist can help us. My wife won't take ALA or milk thistle unless a doctor says it's ok - which is understandable, but also a little frustrating.
Realizing that I'm just a sample size of 1 and that I'm not directly endorsing lipoic acid, however, I thought that it might be beneficial to note that I've been on Avonex for roughly 6.5 years and have also been taking R-Lipoic Acid for the last 3 years. Lipoic acid is also under study for treating MS by the Oregon Health & Science University. If you search PubMed for Lipoic Acid AND multiple sclerosis then you should be able to find all of the relevant papers.mjs wrote:My wife won't take ALA or milk thistle unless a doctor says it's ok - which is understandable, but also a little frustrating.
- Similar Topics
- Last post